Texas, 2020Drought in Texas, September 29 to 30, 2020
September 29 to 30, 2020 · NWS EPZ · 2 events in 2 counties and zones
Continued dry conditions across Far West Texas brought Severe(D2) drought conditions to El Paso county.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Continued dry conditions across Far West Texas brought Severe(D2) drought conditions to El Paso county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 29, 11:21 AM MST, 39 minutes earlier.
Area forecast discussion, Sep 29, 11:21 AM MST, 39 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1221 PM MDT Tue Sep 29 2020
.AVIATION...18Z TAF CYCLE...
VFR conditions with skies SKC-SCT250. Wind speeds mostly less than
12 kts.
&&
Rogash
.PREV DISCUSSION...231 AM MDT Tue Sep 29 2020...
.SYNOPSIS...
A large area of high pressure over the western part of the country
will result in an extended period of dry and quiet weather over
southern New Mexico and far west Texas through next weekend. Skies
will be mostly clear. Easterly winds will diminish today and will
be generally light for the next several days. Temperatures will
begin warm back up above normal toward the latter part of the
week and continue through the weekend.
&&
.DISCUSSION...
.SHORT TERM...Today and Tonight...
For many the weather will be nothing short of perfection for today.
A high amplitude upper-level pattern remains across the country with
a ridge aligned along the west coast and a deep trough covering the
eastern half of the CONUS keeping our area beneath northerly flow
aloft. Meanwhile, at the surface, we remain within the cooler
airmass deposited by yesterday morning's cold front. The airmass
will modify some for today as the main surface high pressure
migrates southeast from us tacking on around 5 degrees to our high.
Skies should remain mostly clear with some cirrus dotting the sky.
Winds will be lighter today as well. This will set the stage for
another cool to chilly night tonight.
&&
.LONG TERM...
A dry and quiet weather pattern will continue over the region with
no rain expected through the early part of next week. The local
area remains under the influence of a strong ridge of high
pressure that is expected to remain stationary over the western
part of the country into the weekend. A dry and stable air mass
will stay in place with no mechanism for bringing moisture back
into the region for the time being.
This static pattern will result in clear skies, light winds under
12 mph. and above normal temperatures. Temperatures for the
lowlands will be as much as 6 to 8 degrees above normal by the end
of the week with upper 80s to lower 90s expected. With the dry air
in place, overnight temperatures will continue to be on the cool
side which is seasonal for this time of year.
Toward the first part of next week, long range models indicate a
change in the pattern as a strong trough weakens the ridge
somewhat by late Sunday. Conditions will remain dry however with
mainly a weak cold front pushing into the area to shift winds
around.
&&
.FIRE WEATHER...
Very dry conditions will be the main fire concern, but winds will
stay well below critical thresholds for the next few days. The
combination of warming daytime highs and a very dry air mass will
cause min RH values to fall from the mid teens today to around ten
percent by Thursday. Temperatures will be below normal today then
near or just above normal for Wednesday and then remain above normal
thereafter.
As mentioned, winds are not expected to be an issue with 20-foot
winds generally remaining at or below 10 knots. With the lighter
winds, vent rates will be poor to fair for most locations but are
expected to improve by Thursday to fair to good.
&&
&&
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 53 88 58 90 / 0 0 0 0
Sierra Blanca 50 86 53 85 / 0 0 0 0
Las Cruces 50 86 53 88 / 0 0 0 0
Alamogordo 50 88 53 88 / 0 0 0 0
Cloudcroft 38 69 40 66 / 0 0 0 0
Truth or Consequences 50 88 56 87 / 0 0 0 0
Silver City 49 85 53 83 / 0 0 0 0
Deming 49 88 51 89 / 0 0 0 0
Lordsburg 50 89 53 89 / 0 0 0 0
West El Paso Metro 57 89 60 90 / 0 0 0 0
Dell City 46 89 51 87 / 0 0 0 0
Fort Hancock 53 92 57 92 / 0 0 0 0
Loma Linda 54 83 57 82 / 0 0 0 0
Fabens 53 88 56 89 / 0 0 0 0
Santa Teresa 50 87 53 88 / 0 0 0 0
White Sands HQ 55 88 58 87 / 0 0 0 0
Jornada Range 52 86 55 87 / 0 0 0 0
Hatch 49 88 52 87 / 0 0 0 0
Columbus 51 88 54 89 / 0 0 0 0
Orogrande 50 88 54 88 / 0 0 0 0
Mayhill 45 81 46 74 / 0 0 0 0
Mescalero 41 79 43 76 / 0 0 0 0
Timberon 41 76 43 74 / 0 0 0 0
Winston 40 84 43 80 / 0 0 0 0
Hillsboro 47 88 50 87 / 0 0 0 0
Spaceport 50 87 53 86 / 0 0 0 0
Lake Roberts 42 86 46 83 / 0 0 0 0
Hurley 47 86 49 85 / 0 0 0 0
Cliff 49 91 52 90 / 0 0 0 0
Mule Creek 50 88 52 87 / 0 0 0 0
Faywood 48 86 53 84 / 0 0 0 0
Animas 48 91 51 91 / 0 0 0 0
Hachita 47 88 51 89 / 0 0 0 0
Antelope Wells 48 89 53 89 / 0 0 0 0
Cloverdale 50 86 54 86 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
05-Rogash/35/05
Hazardous weather outlook, Sep 29, 10:24 AM MST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1124 AM MDT Tue Sep 29 2020
NMZ401>417-TXZ418>424-301730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1124 AM MDT Tue Sep 29 2020
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time. High pressure aloft
will bring warm dry weather with light winds.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time. High pressure will
bring warm dry weather with mostly light winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Rogash
Drought, Western El Paso County
- When
- September 29, 12:00 PM MST to September 30, 11:59 PM MST
- Where
- Western El Paso County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
The entire zone was placed into Severe(D2) drought conditions on September 29th.
Drought, Eastern/Central El Paso County
- When
- September 29, 12:00 PM MST to September 30, 11:59 PM MST
- Where
- Eastern/Central El Paso County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
The entire zone was placed into Severe(D2) drought on September 29th. The El Paso Airport reported 0.59 inches of precipitation, which was 0.92 inches below normal.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 29, 20202 deaths · 2 events
- Rip Currents in Puerto Rico, September 29, 20202 deaths · 2 events
- Tornadoes in Virginia, September 29, 2020$70,000 · EF0 · 2 events
- Damaging Winds in North Carolina, September 29, 2020$20,000 · 50 kt wind · 11 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 29 to 30, 202017 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 29, 202058 kt wind · 14 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 29, 202050 kt wind · 7 events
- Drought in California, September 29 to 30, 20205 events
- Excessive Heat and Wildfire in California, September 29 to 30, 20205 events
- Damaging Winds in North Carolina, September 29, 2020$3,000 · 50 kt wind · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 29, 20204 events
- Damaging Winds in Georgia, September 29, 202050 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920478, 920479.